Mirtazapine is known as a well-tolerated selective serotonin reuptake inhibitor (SSRI) that is used in the treatment of depression. When compared to other antidepressants in its category, it is considered safe with few side effects. As you might expect with any foreign substance you introduce to your body, it can cause adverse side effects, especially when the drug is misused or abused. Continue reading to learn more about mirtazapine and its potential side effects.


Common Side Effects Of Mirtazapine

It’s important to be aware of the potential side effects of mirtazapine. As you might expect, starting a new medication can be a little nerve-wracking if you don’t know what to expect. When you start using a drug like mirtazapine, you must report any changes that happen and any other side effects you may encounter.

Although mirtazapine isn’t known to cause dangerous side effects when used as prescribed, drug interactions may vary from person to person. Someone who uses the drug will not typically encounter harsh side effects, but it is still possible. Even if you use the medication as prescribed, watch for the following side effects, which could include:

  • Sedation
  • Drowsiness
  • Fatigue
  • Dry mouth
  • Constipation
  • Weight gain
  • Weakness
  • Increased appetite
  • Dizziness
  • Confusion
  • Peripheral edema (swelling)
  • Twitching of muscles

Although the medication isn’t known to cause severe or frequent side effects when you follow the directions, it may cause adverse effects if it’s abused or used recreationally. Substantial doses may result in hypnosis, significant drowsiness, and other side effects that require treatment

Mirtazapine Overdose

During a mirtazapine overdose, it’s unlikely you’ll experience dangerous symptoms. The drug contains a low level of toxicity during an overdose, which means it’s not likely to harm the body when taken in extreme doses. On that same note, however, it is slightly more toxic than other SSRIs during an overdose.

If you take too much mirtazapine and experience an overdose, you may encounter hypertension and mild tachycardia (heart rhythm disorder). These symptoms could become deadly in those with medical complications or heart-related conditions.

Overdose may cause other dangerous problems as well. In one case of a nonfatal overdose involving mirtazapine, a woman passed out in below-freezing temperatures outside. Fortunately, she survived with medical intervention. Although the drug is relatively safe, you must speak with a medical professional immediately if you believe you’ve taken too much mirtazapine.


Mixing Mirtazapine With Other Drugs

When you mix drugs without a doctor’s approval, it can be dangerous. Using other medications, in conjunction with mirtazapine, can cause adverse reactions. Mirtazapine should never be used along with MAOIs, which is another type of antidepressant drug. Mirtazapine interacts with serotonin, although a study in 2006 couldn’t find evidence that the medicine affected serotonin in humans.

As such, with MAOIs, mirtazapine has the potential to elevate serotonin levels. If these drugs are combined, it may adversely affect essential bodily functions, such as blood pressure. You must always check with your prescribing doctor or pharmacist before combining drugs.

Tap to GET HELP NOW: (855) 935-0303